Synthetic cannabinoids, commonly referred to as synthetic marijuana, fake weed, legal weed, K2, and Spice, can cause unexplained, life-threatening bleeding. Adverse effects from synthetic cannabinoids use vary and can include neurological (e.g., agitation, confusion, seizure), psychiatric (e.g., hallucinations, delusions, paranoia), and physical (e.g., tachypnea, tachycardia, gastrointestinal distress) signs and symptoms (1-5). Synthetic cannabinoids are used in a variety of ways including: sprayed onto plant material and then smoked; used in electronic nicotine delivery devices (such as e-cigarettes); or ingested when added to herbal tea or food (2).
The Centers for Disease Control and Prevention (CDC) is currently coordinating national surveillance activities for possible cases of vitamin K-dependent antagonist coagulopathy associated with synthetic cannabinoids use. To date, state health departments have reported 202 cases, including five deaths, to CDC. More than 95 of case-patient biological samples have tested positive for brodifacoum. The current working hypothesis is that brodifacoum was mixed with synthetic cannabinoids products (2).
Patients should be considered high-risk for coagulopathy if they have reported use of or are suspected of using synthetic cannabinoids. Patients from this outbreak have presented with a variety of signs and symptoms of coagulopathy (e.g., bruising, nosebleeds, excessively heavy menstrual bleeding, hematemesis, hemoptysis, hematuria, flank pain, abdominal pain, and bleeding gums or mouth) and other patients have been put at risk for bleeding complications resulting from injuries and invasive or surgical procedures. An INR>2 is being used as a criteria to help identify and classify possible cases (2).
CDC and NYSNA Recommendations for Advanced Practice Nurses and RNs
- Maintain a high index of suspicion for vitamin K-dependent antagonist coagulopathy in patients with a history or suspicion of using synthetic cannabinoids. Patients may present with clinical signs of coagulopathy, bleeding unrelated to an injury, or bleeding without another explanation. Some patients may be asymptomatic or present with complaints unrelated to bleeding but have numerical coagulopathy. NOTE: Some patients may not divulge synthetic cannabinoids use.
- Ask all patients about history of illicit drug use. All high-risk patients (e.g., those reporting synthetic cannabinoids use or those who are suspected of synthetic cannabinoids use within the last three months), regardless of their presentation, should be screened for vitamin K-dependent antagonist coagulopathy by checking their coagulation profile (e.g., INR).
- Possible cases should be asked if they have recently donated plasma or blood (e.g., in the last three months). Clinicians treating possible cases who have recently donated plasma or blood should notify their state health department, who can then notify the FDA.
- Proceduralists (e.g., trauma/general/orthopedic/oral/OB-GYN/cosmetic surgeons, dentists, interventional cardiologists/radiologists, and nephrologists) should be aware that patients with a history of using synthetic cannabinoids may be anti-coagulated without clinical signs of coagulopathy. These patients should be screened for vitamin K-dependent antagonist coagulopathy prior to their procedure.
- Patients sent home from surgeries or other procedures that could result in bleeding should be told not to use synthetic cannabinoids because of the risk that the product may be contaminated with an anticoagulant.
- Contact your local poison control center (1-800-222-1222) for questions on diagnostic testing and management of these patients.
- Promptly report possible cases to your local or state health department.
- Patients who have used synthetic cannabinoid products in the past three months, or who develop any unusual bruising or bleeding, should be told to immediately seek medical attention.
- Counsel patients who are currently on oral vitamin K1 treatment for brodifacoum poisoning to use an effective contraceptive method to prevent pregnancy while being treated.
Further information on synthetic cannabinoids can be found at:
About synthetic cannabinoids. https://www.cdc.gov/nceh/hsb/chemicals/sc/About.html
Synthetic Cannabinoids: An Overview for Healthcare Providers. https://www.cdc.gov/nceh/hsb/chemicals/sc/healthcare.html
Synthetic Cannabinoids (K2/Spice). https://www.drugabuse.gov/publications/drugfacts/synthetic-cannabinoids-k2spice
1. Castaneto MS, Gorelick DA, Desrosiers NA, Hartman RL, Pirard S, Huestis MA. Synthetic cannabinoids: epidemiology, pharmacodynamics, and clinical implications. Drug Alcohol Depend 2014; 144:12-41.
2. Centers for Disease Control and Prevention. (May 25, 2018). Outbreak of Life-threatening Coagulopathy Associated with Synthetic Cannabinoids Use. Retrieved January 10, 2019 from https://emergency.cdc.gov/han/han00410.asp
3. Cooper ZD. Adverse Effects of Synthetic Cannabinoids: Management of Acute Toxicity and Withdrawal. Curr Psychiatry Rep. 2016;18(5):52.
4. Gurney SM, Scott KS, Kacinko SL, Presley BC, and Logan BK. Pharmacology, toxicology, and adverse effects of synthetic cannabinoid drugs. Forensic Sci Rev 2014;26:53-78.
5. Tai S, Fantegrossi WE. Pharmacological and toxicological effects of synthetic cannabinoids and their metabolites. Curr Top Behav Neurosci 2017;32:249-262.